Journal Article

Constitutional Rules of Exclusion in Jurisdiction Formation

Philippe Jehiel and Suzanne Scotchmer

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 68, issue 2, pages 393-413
Published in print April 2001 | ISSN: 0034-6527
Published online April 2001 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1111/1467-937X.00174
Constitutional Rules of Exclusion in Jurisdiction Formation

Show Summary Details

Preview

The rules under which jurisdictions (nations, provinces) can deny immigration or expel residents are generally governed by a constitution, but there do not exist either positive or normative analyses to suggest what types of exclusion rules are best. We stylize this problem by suggesting four constitutional rules of admission: free mobility, admission by majority vote, admission by unanimous consent, admission by a demand threshold for public goods. In a simple model we characterize the equilibria that result from these rules, and provide a positive theory for which constitutional rules will be chosen.

Journal Article.  0 words. 

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.